Skip to main content

Nausea & Vomiting

Read Disclaimer

You will frequently get calls regarding nausea & vomiting: many patients present with it or develop it because of their diagnosis or treatment. It is important you consider anything concerning that could be causing it and give appropriate treatment for the underlying cause, correct any electrolyte disturbances & dehydration due to it in addition to antiemetics. Certain antiemetics may be better (or contraindicated) in certain situations & patients may be able to take oral fluid replacement so they don’t always need IV fluids.

Nurse: “Doctor, Mr Smith in B3 is vomiting”
As always you want to confirm who the person calling is & the details about the patient in an SBAR format with their observations.

Specific questions include:
  • How much vomit? How many times? What is the composition (is there blood or faeces?)? What was happening beforehand?
  • Are they becoming more tachycardic or hypotensive? (remember that the process of vomiting increases vagal tone, so hypotension and bradycardia are common during the event)
  • Prioritise patients that are having a lot of vomiting, particularly of non-stomach contents or with deteriorating observations
  • If electronic prescribing/PRN antiemetics, consider giving them before you arrive. It is easier to assess a patient that is not vomiting
  • Ask the nurse to keep the vomit so you can look at it. I once had "it's gravy" which turned out to be haematemesis
When you review the patient:
  • Personal protection (you do not want to get it on you!)
  • Routine history, examinations, observations. Don't forget fluid status & urine output with IV fluids if indicated (I prefer Hartmann’s, but that may not be appropriate to all). A 250ml bolus will rarely cause harm. Consider taking a venous gas (ABGs are painful and are usually unnecessary unless there is respiratory compromise)
  • Diagnose and treat if you can
  • Treat pain. Consider appropriate anti-emetics. 
  • Refer up and/or across (to a different specialty) if it’s not just a simple vomit. 
Things you want to act on quickly and escalate:
  • Features of gastrointestinal bleeding
    • Mallory-Weiss tears (small oesophageal mucosal tears) are fairly common in patients who have vomited multiple times or very hard. These patients don’t usually bleed lots, but it does need flagging to seniors. 
  • Faecal/bilious vomiting
    • Grim for all concerned (see below)
  • Severe dehydration and shock or syncope
    • Check hydration and general status of patient – HR/BP/urine output/capillary refill/skin tone/hydration of mucous membranes/colour. 
    • A dehydrated patient is more likely (than a non-dehydrated one) to develop syncope (ie faint) during vomiting. They will come around quickly. 
    • Give fluid boluses if indicated
  • Pain
    • Vomiting can sometimes cause pain. However, plenty of other things that cause pain can cause vomiting too (like appendicitis or other causes of an acute surgical abdomen, for example)
Some causes:

Sickness bugs/Winter vomiting virus
Often viral. Will get better on its own. Drugs are unlikely to be effective. Keep well away from these patients if you can – they’re very infectious and need urgent isolating. Treat symptomatically.

Food poisoning
Often associated with diarrhoea. May be profoundly dehydrated & have bloody diarrhoea. Always send off a sample!

Medication side effects
Morphine and erythromycin are common culprits. Always prescribe opiates with PRN antiemetics.

Hypotension
Postural hypotension and sudden hypotension (e.g. after a spinal anaesthetic) can cause vomiting. Look for causes of shock.

Progesterone (i.e. being pregnant)
Make sure all patients who could be pregnant, have a pregnancy test & refer to gynae or obstetrics accordingly (depends on gestation). They can get quite severe with dehydration/electrolyte disturbances with ketosis. Take care to not give medication contraindicated in pregnancy (ask obs/gynae team for support). Accupressure wristbands may help.

Intra-abdominal infections – appendicitis/cholecystitis/pyelonephritis etc
Treat with sepsis 6, particularly giving fluids for any dehydration and analgesia. Escalate to seniors

Bowel obstruction
Very unpleasant for the patients. Get a large NGT (e.g. Ryles) in as soon as you can and leave it on free drainage. That should empty the stomach nicely & relieve symptoms. Abdominal x ray can aid diagnosis. Refer to the surgical team to relieve the obstruction.

Advanced cancer/End Of Life
Every hospital has a policy for End Of Life care. Nausea and vomiting are very common. Polypharmacy is slightly less of concern here. Check local policy for anticapatory/end of life medication

Migraine
May have headache, visual disturbance, hemiplegia. Consider meningitis/encephalitis (and if you're worried, get a senior review!)
Patients who get these have often had them before and know what works best for them. If it’s a new thing, or not typical for the patient, get a senior r/v.

Head injuries
Check NICE guidelines & local policy. Multiple episodes of vomiting can be a trigger on the protocol for CT head. Ensure neuro obs are being done. Call for help if there are changes in GCS or other neurology.

Diseases of the inner ear and motion sickness
Can cause protracted dizziness and vomiting. Consider referral to ENT. Drugs like betahistine, cinnarizine, promethiazine, hyoscine may help, as may acupressure bands.

Disorders of eye movement
These can be very difficult to manage and may need several different classes of medication. Senior input is advised.

Hyponatraemia
Not uncommon in older people with polypharmacy including diuretics or those with brain injuries (salt wasting). Do not aim to increase quickly. Seek senior and endocrine help.

Brain tumours
A cause of effortless vomiting. Uncommon.

Drink/drugs/hangover
These frequently appear in ED. Encourage home and bed, perhaps.

Some drugs and cautions:

Ondansetron (IV or PO)
(Serotonin 5HT3 receptor blocker)
Generally well tolerated. Caution in patients on SSRIs or SNRIs.

Cyclizine (PO/SC/slow IV)
(Histamine H1 blocker)
Painful on injection. Dilute and give slowly (and specify this in your prescription). Causes tachycardia and hypertension. It is frequently a drug of abuse (a "rush" or transient euphoria) - consider alternatives ideally or as above - dilute and give slowly/oral. Avoid in elderly as it can confuse them or cause dizziness & precipitate a fall

Metoclopramide (PO/IV)
(Dopamine D2 receptor blocker)
Causes increase in peristalsis. Drug absorption is increased (may be a good or a bad thing). Can be helpful for pseudo-obstruction.
Avoid in bowel obstruction. Can cause dystonic reactions in teens and young adults.

Prochlorperazine (a.k.a Stemetil) (PO/buccal/SC)
(Typical neuroleptic)
Gynae and GP like it. Increasingly used as 3rd line in hospital. Can be more effective than others in vertigo.
Avoid in patients on other antiphychotics. Can cause dystonic reactions.

Dexamethasone (IV/PO)
(Corticosteroid)
Commonly given intraoperatively. Commonly given with chemo. Getting more common in the rest of the hospital.
Can give people nightmares and hallucinations & all the other adverse effects of steroids (hyperglycaemia etc.). May cause increased perineal sensitivity.

Written by Jen Taylor ST5 Anaesthetics

Comments